Thunderstorm Wind, Prince Edward
- When
- April 28, 4:55 PM EST
- Where
- Prince Edward County, 2 mi NW of Briery
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -78.500
Trees down.
5 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 28, 2:55 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION NATIONAL WEATHER SERVICE WAKEFIELD, VA 355 PM EDT SUN APR 28 2002 TURNING DRIER WITH SEASONAL TEMPS EARLY PART OF THE WORKWEEK. THEN LOTS OF UNCERTAINTY/MODEL DISCREPANCY LEADS TO LOWER CONFIDENCE MID RANGE FCST. LINES OF STRONG CONVECTION FIRING OVR WRN SLOPES ATTM. CONVECTION WL WEAKEN CONSIDERABLY AS IT CROSSES MTNS LATE THIS AFTN INTO EARLY EVE. WL HANG ONTO CHC POPS FOR 1ST FCST PD BUT UNFAVORABLE TIME OF DAY/WEAKENING UPR SUPPORT SHUD LIMIT COVERAGE/INTENSITY. COOL FRONT SWEEPS THRU FA OVRNGT FOLLOWED BY CLEARING/WEAK CAA. MON INTO MON NIGHT...SFC HIGH PRES BUILDS TWD MID ATLC REG UNDER DRY WNW FLOW ALOFT. STRONGEST SUPPORT WITH NRN STREAM S/W CROSSES NRN MID ATLC/NERN STATES ON TUE BUT PUSHES WEAK SFC BNDRY ACRS FA LATE TUE NIGHT OR EARLY WED. THEREAFTER...LOTS OF DISAGREEMENT AMONG MID RANGE MODEL GUID...ESP WITH HOW FAR TO PUSH BNDRY INTO SE US B4 STALLING...AND THEN WITH TIMING AND STRENGTH OF UPR LVL ENERGY EJECTING OUT OF WRN US UPR TROF LOW. THINKING IS NOW THAT BNDRY WL BECOME STNRY UNDER MOIST PARALLEL MID-UPR LVL FLOW OVR CAROLINAS. SEVERAL WAVES OF LOW PRES WL DEVELOP ALG BNDRY (AGN WITH TIMING/STRENGTH UNCERTAINTY)..AND MAY TEMPO PUSH BNDRY BACK INTO FA B4 SETTLING BACK S AGN INTO CAROLINAS. FCST DETAILS ARE DIFFICULT BUT MAIN IMPACT WL BE FOR ABV NORM CHCS OF PERIODIC (AND MUCH NEEDED RAINFALL) DURING MID TO LATE WEEK. MODEL CONCENSES FINALLY BUCKLES THE MOIST WSW FLOW BY LATE FRI OR EARLY NEXT WEEKEND SO WL CONT DRY/SEASONAL FCST GOING INTO NEXT WEEKEND. FCSTID = 20 SBY 53 69 42 70 / 30 0 0 20 OXB 54 65 43 65 / 30 0 0 20 ECG 62 74 46 73 / 20 0 0 10 ORF 63 70 50 71 / 20 0 0 10 PHF 58 71 45 70 / 30 0 0 10 AKQ 57 73 44 72 / 30 0 0 10 RIC 56 71 42 71 / 30 0 0 10 FVX 55 72 42 71 / 30 0 0 10 .AKQ... MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK SND. VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY. TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ048>049...VAZ060>062...VAZ069. CULLEN
VAZ048-049-060>062-069-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 450 PM EDT SUN APR 28 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA... CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE EDWARD. SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY. THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CULLEN
The Norfolk radar (KAKQ), 133 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
5 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trees down.
Trees down.
Trees down.
Tornado (F1) destroyed 3 mobile homes, damaged 50 other homes, one business, and an apartment complex. Also, numerous trees were uprooted and snapped off.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for Virginia, 2002Warnings in Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293519, 5293463, 5293464, 5293465, 5293466, 5293467, 5293515, 5293516, 5293517, 5293518.